Is there any hope that doubling Mom's Alzheimer's medication will reverse her dramatic decline?

2 answers | Last updated: Sep 28, 2016
A fellow caregiver asked...

My mother has been in the early stages of Alzheimer's for several years. About 3 years ago,she went to the doctor; received some sample meds which affected her adversely with physical symptoms she didn't like. She simply threw them away and refused to go the doctor again. Within the past 12 months her symptoms had accelerated dramatically, but was still in early mid stage. She finally consented to go back to the doctor; received a different prescription and was doing fine. About 3 weeks ago, she began taking a refill that was double the dose of what she was on. Her dementia became dramatically worse, to where I now classify her in stage 5. The doctor's office and I played phone tag for several days. Meantime, I cut her dose back to once a day instead of the prescribed twice a day. The doctor has now put her back on the dose she was on before. My question is Is there any hope that her dramatic decline will reverse to where her dementia was before taking the doubled strength?


Expert Answers

Jennifer Serafin, N.P. is a registered nurse and geriatric nurse practitioner at the Jewish Homes for the Aged in San Francisco.

Reading your question, it is difficult to say if her dementia became worse. Here are some thoughts I had:

1) Do you think she may have had a stroke? Sometimes, it is difficult to tell, but this could explain a dramatic change in an elder's health or dementia course.

2) If she has a rapidly progressive dementia, then she may not have Alzheimer's disease. There are other forms of dementia, like Lewy Body dementia or Vascular dementia, that can advance rapidly. These other types of dementia can also be sensitive to medications and medication changes.

3) Sometimes, people with dementia can become delirous, especially with changes in medication. Delirium causes an acute confusional state, which may look like the dementia has become horribly worse. The good news is that delirium will clear once the cause of it has been corrected.

I would recommend that you make sure that she is seen again by her doctor. They need to make sure that her medications are correct. Also, her doctor should check her to make sure that something else, like a stroke or delirium, isn't the cause of her worsening dementia. Good luck!


Community Answers

Pilgrimkadee answered...

Thank you Jennifer. Actually, finally, after three weeks of her original lower dose of meds she is back very close to what she was. She had been tested for a stroke just about three months ago and it was determined at that time there had not been any stroke. Of course, I realize one could occur at any time. Thanks again for your insights and your time. Appreciate it. Karen